Several years ago, I wrote “The myth of the accidental overdose” (April 19, 2019, Other Voices, The Union).
I was wrong.
I was mostly right at the time, but now there’s a dangerous new drug in town: fentanyl.
Laced with other drugs and counterfeited to look like prescription medication, fentanyl is causing genuine accidental overdose deaths.
A synthetic opioid, fentanyl is about 100 times stronger than morphine and 50 times more potent than heroin. It can be swallowed, smoked, inhaled, snorted, injected or absorbed through the skin via transdermal patch.
Illicitly manufactured synthetic opioids have been a growing component of the “opioid crisis” nationally. The Centers for Disease Control and Prevention reported synthetics “accounted for nearly 73% of all opioid-involved deaths in 2019.”
According to Nevada County Public Health Department data, there were 18 overdose deaths 2019, but none were attributed to fentanyl.
However, in 2020, there were 36 overdose deaths, and 19 had a fentanyl component.
In 2021, Public Health is reporting 12 non-fentanyl and four fentanyl-involved ODs so far this year. These numbers are not official yet, because toxicology reports can take up to three months, said Toby Guevin, health education coordinator for public health.
It is unknown how many were suicides. Some users are in so much physical or psychological pain that they are “indifferent” as to whether they live or die, said Matt Kellegrew, a public defender and volunteer with the Nevada County Harm Reduction Coalition.
The key word in discussing fentanyl overdoses is “involved,” because opioid overdose deaths usually are the result of combination with drugs like alcohol, benzodiazepines (e.g., Valium, Xanax), methamphetamine, cannabis, cocaine, MDMA or heroin, to name a few.
Experienced drug users who know how to manage their use are dying of accidental overdoses because they don’t know